New Jersey, 2009Hail and Damaging Wind in New Jersey, June 15, 2009
June 15, 2009 · NWS OKX · 5 events in 2 counties and zones
An upper level low spawned numerous thunderstorms across portions of northeastern New Jersey. The storms were prolific hail producers.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $18,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low spawned numerous thunderstorms across portions of northeastern New Jersey. The storms were prolific hail producers. Snow plows were called upon for hail removal across some of the hardest hit areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jun 15, 1:06 PM EST, 1 hour 14 minutes earlier.
Area forecast discussion, Jun 15, 1:06 PM EST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
206 PM EDT MON JUN 15 2009
.SYNOPSIS...
UNSETTLED WEEK AHEAD AS ACTIVE JET STREAM BRINGS SEVERAL
DISTURBANCES THROUGH THE REGION. UNSETTLED WEATHER TO START...WITH
A BRIEF MID WEEK BREAK...THEN MORE WET WEATHER TO CLOSE OUT OF
THE WEEK. CANADIAN HIGH PRESSURE WILL KEEP ANY EARLY SUMMERTIME
HEAT WELL SOUTH AND WEST OF THE REGION THROUGH THE PERIOD.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AN UPPER LEVEL SHORTWAVE/WEAKENING LOW TRACKING ACROSS THE
NORTHEAST...ALONG WITH A WEAK SFC TROUGH AND LEFTOVER BOUNDARIES
FROM EARLIER CONVECTION WILL BE THE FOCUSING MECHANISM FOR SCT
SHOWERS...POSSIBLE TSTMS THIS AFTERNOON. THE BEST CHANCE FOR
SHOWERS WILL BE ACROSS THE NORTHWEST ZONES. NAM/WRF INSTABILITY
MARGINAL...BUT GFS MUCH MORE UNSTABLE...AGAIN NW ZONES THE
LOCATIONS TO WATCH. POPS ARE LAYERED ACCORDINGLY WITH LIKELY TO
THE NW...AND CHANCE TO THE EAST. EXPECT PLENTY OF CLOUD COVER
TODAY AS INSTABILITY BUILDS...AND TEMPS WILL REMAIN BELOW NORMAL.
FOLLOWED MOS BLEND...BUT WOULD LEAN TOWARD COOLER SOLUTIONS DUE TO
CLOUDS AND LIGHT ONSHORE FLOW.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
AS DIURNAL HEATING WANES AND SHORTWAVE MOVES EAST...CONVECTIVE
COVERAGE WILL DIMINISH AS THE EVENING PROGRESSES. POPS WILL DROP
DOWN TO SLIGHT CHANCE. ON TUESDAY...THE H5 TROUGH DEPARTS...RIDGE
BUILDS AND 1025 HPA SFC HIGH BUILDS SWWD FROM THE MARITIMES FOR
TUE. ENSEMBLE/OP NAM/GFS DO INDICATE PRESENCE OF WEAK
INSTABILITY...WITH SOME SHOWER DEVELOPMENT EVIDENT. COVERAGE WILL BE
ISOLATED AT BEST. RIDGE AXIS OVER THE AREA TUE NIGHT AND WED...SO
MUCH HIGHER CONFIDENCE FOR A DRY FCST THIS TIME FRAME.
TEMPS REMAIN BELOW NORMAL THROUGH THE PERIOD.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
A PROLONGED WET PERIOD EXPECTED AS HIGH PRESSURE MOVES OFF THE
NORTHEAST COAST BY WEDNESDAY NIGHT AND THEN A SERIES OF SURFACE LOW
PRESSURE SYSTEMS.MID AND UPPER LEVEL SHORTWAVES MOVE THROUGH WITH
BRIEF ZONAL FLOW BETWEEN WAVES. DEEPEST OF THE SYSTEMS WILL BE
SATURDAY WITH SURFACE LOW THROUGH THE GREAT LAKES AND WARM FRONTAL
BOUNDARY...STATIONARY FRONT...THROUGH THE AREA. MAIN CHANGE IS
PLACEMENT OF THIS FRONTAL BOUNDARY SATURDAY...AND WHETHER OR NOT
FRONT MOVES THROUGH. DID RAISE TEMPERATURES SATURDAY BASED OF
PROXIMITY OF WARM AIR. SOME SURFACE BASED AND ELEVATED INSTABILITY
INDICATED FRIDAY NIGHT THROUGH SUNDAY...MORE INLAND...WITH MARINE
LAYER IN PLACE EASTERN SECTIONS OF THE CWA. FOR NOW JUST MENTIONED
SHOWERS OR THUNDERSTORMS ACROSS THE REGION.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
SCT CONVECTION WILL WORK SE AT 10 KT ACROSS THE LOWER HUDSON
VALLEY TERMINALS THIS AFT. THE BEST CHANCE OF CONVECTION WILL BE
NW OF THE NYC TERMINALS AS THE MARITIME AIRMASS MEETS UP WITH THE
WARMER...UNSTABLE AIR ACROSS THE INTERIOR. HIGHEST CONFIDENCE FOR
CONVECTION TO IMPACT A TERMINAL IS AT KSWF...OTHERWISE WILL
MENTION A CB AT KHPN AND THE NYC TERMINALS. ANY CONVECTION THAT
DOES DEVELOP INLAND IS FORECAST TO WEAKEN QUICKLY ON ITS APPROACH
TOWARD THE NYC TERMINALS.
OTHERWISE...LOW END VFR CEILINGS FORECAST THIS AFT WITH ADDITIONAL
SHORT WAVE ENERGY DROPPING SE FROM THE GREAT LAKES.
SFC WINDS E/SE AT 5 TO 10 KT.
OUTLOOK FOR 18Z TUESDAY THROUGH FRIDAY...
GENERALLY VFR IS EXPECTED THRU WEDS NIGHT. ISOLD TSRA POSSIBLE
INTERIOR TUES AFTN/EVE. SUB VFR COND POSSIBLE IN RAIN/TSRA THU
AND THU NIGHT.
&&
.MARINE...
WINDS AND SEAS TO REMAIN BELOW SCA LEVELS THRU WED. A GENERAL
LIGHT ONSHORE FLOW PREVAILS FOR QUITE SOMETIME. PRESSURE GRADIENT
WILL TIGHTEN LATER IN THE WEEK...AND SEAS WILL RESPOND.
AREA WATERS WILL BE IMPACTED BY SHOWERS/TSTMS FROM TIME TO TIME.
&&
.HYDROLOGY...
CONVECTION COULD YIELD LOCALLY HIGH QPF AMOUNTS OF GREATER THAN AN
INCH IN SPOTS...BUT BASIN AVERAGE OF A QUARTER TO A HALF AN INCH
EXPECTED...ESPECIALLY ACROSS THE INTERIOR. CSTL LI AND SERN CT
SHOULD REMAIN FAIRLY DRY FOR THE MOST PART TODAY AND TONIGHT.
MAINLY DRY ALL LOCATIONS TUE AND WED.
&&
.EQUIPMENT...
THE DECOMMISSIONING OF THE MICROART UPPER AIR SYSTEM HAS BEGUN.
THERE WILL NOT BE ANY SOUNDINGS TAKEN UNTIL RRS IS INSTALLED AND
OPERATING. ANOTHER MESSAGE WILL BE ISSUED INDICATING THE FIRST
OFFICIAL SOUNDING WITH THE RRS...WHICH SHOULD BE BY THE WEEK OF JUNE
22 2009.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.
&&
AVIATION...DW
Hazardous weather outlook, Jun 15, 3:30 AM EST, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
430 AM EDT MON JUN 15 2009
CTZ005>012-NJZ002>006-011-NYZ067>081-160900-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
430 AM EDT MON JUN 15 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
ANZ330-335-338-340-345-350-353-355-160900-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
430 AM EDT MON JUN 15 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
In the hours before
Special weather statement, Jun 15, 1:26 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
226 PM EDT MON JUN 15 2009
NJZ003-151930-
BERGEN-
226 PM EDT MON JUN 15 2009
...STRONG THUNDERSTORM WILL IMPACT NORTHERN BERGEN COUNTY...
AT 226 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RAMSEY...AND MOVING SOUTHEAST AT 5 MPH.
PEOPLE IN NORTHERN BERGEN COUNTY...INCLUDING RAMSEY AND RIDGEWOOD...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.
SMALL HAIL IS EXPECTED WITH THIS STORM. IN ADDITION...VERY HEAVY
RAIN IS OCCURRING WITH THIS STORM. THIS COULD CAUSE PONDING OF WATER
ON ROADWAYS... AND MINOR FLOODING OF POOR DRAINAGE AREAS.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
JMC
Special weather statement, Jun 15, 1:41 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
241 PM EDT MON JUN 15 2009
NYZ067-151945-
ORANGE-
241 PM EDT MON JUN 15 2009
...STRONG THUNDERSTORM WILL IMPACT NORTHERN ORANGE COUNTY...
AT 241 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ELLENVILLE...AND MOVING SOUTHEAST AT 10 MPH.
PEOPLE IN NORTHERN ORANGE COUNTY...INCLUDING WALDEN AND MONTGOMERY...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.
SMALL HAIL IS EXPECTED WITH THIS STORM. IN ADDITION...VERY HEAVY
RAIN IS OCCURRING WITH THIS STORM. THIS COULD CAUSE PONDING OF WATER
ON ROADWAYS... AND MINOR FLOODING OF POOR DRAINAGE AREAS.
JMC
Event by event
3 hail, 1 thunderstorm wind, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Bergen
- When
- June 15, 2:20 PM EST
- Where
- Bergen County, 1.48 mi SSE of Ridgewood
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Trained Spotter
- Coordinates
- 40.980, -74.110
Two trees were downed at 220 Hillcrest Road. One tree was fully uprooted, knocked down power lines and fell on a house.
Hail, Bergen
- When
- June 15, 2:29 PM EST
- Where
- Bergen County, 0.87 mi NE of Westwood
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.990, -74.070
Penny size hail covering the ground was reported.
Hail, Bergen
- When
- June 15, 2:29 PM EST
- Where
- Bergen County, 1.48 mi NNE of Westwood
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.000, -74.070
A trained spotter reported that penny size hail accumulated to up to one foot at 601 Van Emburgh Avenue.
Hail, Passaic
- When
- June 15, 2:30 PM EST
- Where
- Passaic County, 0.69 mi N of Pinecrest Lake
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 41.110, -74.400
Penny size hail was reported in West Milford.
Lightning, Bergen
- When
- June 15, 3:24 PM EST
- Where
- Bergen County, 0.52 mi E of Oakland
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 41.030, -74.240
A lightning strike caused a house fire on Bailey Avenue in Oakland.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, June 15, 2009$1.7 million · EF2 · 47 events
- Tornadoes and Flash Flooding in Kansas, June 15 to 16, 2009$1.2 million · EF0 · 92 events
- Tornadoes and Hail in Colorado, June 15, 20091 injured · $195,000 · EF2 · 18 events
- Tornado and Flash Flooding in Missouri, June 15 to 16, 2009$455,000 · EF1 · 75 events
- Tornadoes and Hail in Nebraska, June 15, 2009$3.2 million · EF0 · 20 events
- Flash Flooding and Hail in Alabama, June 15 to 16, 2009$671,000 · 3.75 in hail · 50 events
- Flash Flooding and Hail in North Dakota, June 15 to 16, 2009$2.9 million · 1.75 in hail · 14 events
- Flash Flood and Hail in Kentucky, June 15 to 16, 2009$456,000 · 1.25 in hail · 41 events
- Tornado and Flash Flood in Nebraska, June 15, 2009$390,000 · EF0 · 37 events
- Flash Flood and Flooding in Kansas, June 15 to 16, 2009$5,000 · 2.75 in hail · 71 events
- Flash Flood and Hail in Tennessee, June 15, 2009$152,000 · 1.75 in hail · 12 events
- Hail in South Dakota, June 15, 2009$200,000 · 1.75 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179208, 179209, 179212, 179215, 179216.